Missouri, 2024

Drought in Missouri, January 1 to 16, 2024

January 1 to 16, 2024 · NWS EAX · 6 events in 6 counties and zones

Precipitation deficits over the previous several months had several counties across central MO and northeastern MO in severe to extreme drought at the start of January 2024. Widespread snowfall helped these counties improve to only moderate drought (D1) or better by the January 16th issuance of the US Drought Monitor.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Precipitation deficits over the previous several months had several counties across central MO and northeastern MO in severe to extreme drought at the start of January 2024. Widespread snowfall helped these counties improve to only moderate drought (D1) or better by the January 16th issuance of the US Drought Monitor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 31, 11:33 PM CST, 27 minutes earlier.

Area forecast discussion, Dec 31, 11:33 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1133 PM CST Sun Dec 31 2023

...Updated 06z Aviation...

.Discussion...
Issued at 306 PM CST SUN DEC 31 2023

Key Messages:

- Near-seasonable temperatures with no impactful weather through
  Thursday.

- Next chance of measurable precipitation expected Friday into
  Saturday.

A rather raw day to end the year as afternoon readings are running
in the lower to middle 30s, with northwesterly winds creating wind
chills in the 20s. Stratus will continue to hold through much of the
night, aiding in slightly warmer lows. Cool/seasonable temperatures
to hold on Monday as surface high pressure settles over the
region and skies become mostly clear.

Active weather pattern expected across the CONUS Tuesday through the
weekend, with several highly amplified upper troughs slated to
impact portions of the area. Model differences in timing and
intensity create uncertainty to the specific weather anticipated for
the CWA. However, still appears to be a dry forecast through
Thursday as weak deep layer ascent and paltry moisture below H5
is expected. Signal continues to increase for the next chance for
measurable precipitation to arrive Friday into Saturday. The
evolution of this trough will likely go through several model
iterations until better sampling occurs, so no benefit to
attempting details/vertical temperature assessments this far in
advance, but a wintry rain/snow mix is certainly possible. One
thing to watch is how much northern influence/ascent will occur,
especially if the primary diffluent/frontogenesis remains over the
Lower Mississippi Valley. While beyond the seven day forecast,
some signs for yet another strong shortwave trough to move through
Jan 9/10, with a much colder airmass to follow.

&&

.Aviation...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1131 PM CST SUN DEC 31 2023

MVFR stratus will be around for most of the overnight and early
morning hours. High pressure begins to move Monday afternoon,
should start to clear clouds by the afternoon to early evening.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Krull
Hazardous weather outlook, Dec 31, 4:55 AM CST, 19 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
455 AM CST Sun Dec 31 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
455 AM CST Sun Dec 31 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Pettis

When
January 1, 12:00 AM CST to January 16, 12:00 AM CST
Where
Pettis forecast zone
Reported by
Drought Monitor
Coordinates
38.728, -93.285 (the zone’s center; the record gives no point)

Pettis County began January 2024 within severe drought (D2). Widespread snowfall helped Pettis County improve to moderate drought (D1) by the January 16th issuance of the US Drought Monitor, with additional precipitation improving Pettis County to D0 (abnormally dry) by the end of the month.

Drought, Cooper

When
January 1, 12:00 AM CST to January 16, 12:00 AM CST
Where
Cooper forecast zone
Reported by
Drought Monitor
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

Cooper County began January 2024 within severe drought (D2). Widespread snowfall helped Cooper County improve to moderate drought (D1) by the January 16th issuance of the US Drought Monitor, with additional precipitation improving Cooper County to D0 (abnormally dry) by the end of the month.

Drought, Howard

When
January 1, 12:00 AM CST to January 16, 12:00 AM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
39.143, -92.696 (the zone’s center; the record gives no point)

Southern Howard County began January 2024 within severe drought (D2). Widespread snowfall helped Howard County improve to moderate drought (D1) by the January 16th issuance of the US Drought Monitor, with additional precipitation improving Howard County to D0 (abnormally dry) by the end of the month.

Drought, Putnam

When
January 1, 12:00 AM CST to January 16, 12:00 AM CST
Where
Putnam forecast zone
Reported by
Drought Monitor
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

Eastern Putnam County began January 2024 within severe drought (D2). Widespread snowfall helped eastern Putnam County improve to moderate drought (D1) by the January 16th issuance of the US Drought Monitor, with additional precipitation improving Putnam County to D0 (abnormally dry) by the end of the month.

Drought, Schuyler

When
January 1, 12:00 AM CST to January 16, 12:00 AM CST
Where
Schuyler forecast zone
Reported by
Drought Monitor
Coordinates
40.470, -92.521 (the zone’s center; the record gives no point)

Schuyler County began January 2024 within extreme (D3) and severe drought (D2). Widespread snowfall helped Schuyler County improve to moderate drought (D1) by the January 16th issuance of the US Drought Monitor, with additional precipitation improving Schuyler County to D0 (abnormally dry) by the end of the month.

Drought, Adair

When
January 1, 12:00 AM CST to January 16, 12:00 AM CST
Where
Adair forecast zone
Reported by
Drought Monitor
Coordinates
40.191, -92.601 (the zone’s center; the record gives no point)

Northern Adair County began January 2024 within severe drought (D2). Widespread snowfall helped northern Adair County improve to moderate drought (D1) by the January 16th issuance of the US Drought Monitor, with additional precipitation improving northern Adair County to D0 (abnormally dry) by the end of the month, while the southern half of Adair County was completely removed from D0 altogether.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1155448, 1155449, 1155450, 1155451, 1155452, 1155453.